Iowa, 2013Tornado and Flash Flooding in Iowa, May 26 to 27, 2013
May 26 to 27, 2013 · NWS DMX · 32 events in 15 counties and zones
The continued series of thunderstorms moved across Iowa during the afternoon of the 26th and through the overnight hours of the 26th into the 27th. A stationary front remained in place from central Nebraska into northern Missouri.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2.3 million
- Crop damage
- None recorded
- Events
- 32
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The continued series of thunderstorms moved across Iowa during the afternoon of the 26th and through the overnight hours of the 26th into the 27th. A stationary front remained in place from central Nebraska into northern Missouri. The front aloft remained over Iowa, setting the stage for repeated thunderstorm development. The parameters changed little from the previous event. A weakly sheared atmosphere was in place with 25 to 30 kts of shear available. CAPE values were slightly higher, in the 1000 to 2000 J/kg range. Downdraft CAPE ranged from under 400 J/kg over the east part of the CWA to 800 J/kg over the west. A substantial inversion was in place over most of the Des Moines CWA. CAPE in the -10 to -30 C layer of the atmosphere was relatively low, only 200 to 400 J/kg. Precipitable water values were in the 1.3 to 1.6 inch range, or over 2 standard deviations above normal. Thunderstorms from the previous night weakened, only to be replaced by a new round of thunderstorms that developed over northwest Iowa by mid day on the 26th. These storms moved southeast across the state, producing heavy rain across many of the areas that received heavy rainfall the night before. Highway closings were too numerous to mention with many small creeks overflowing their banks and causing flash flooding. There were several reports of road washouts and bridges being washed out. A man driving a SUV was swept away by swift flood waters Monday morning on Westbrook Street in Butler County west of Parkersburg. Severe weather was limited. The storms produced half dollar size hail in Taylor County. Hail also fell in Humboldt and Polk Counties. A funnel cloud was reported in Taylor County as well. One brief tornado touchdown was reported southwest Diagonal in Ringgold County. On the morning of the 27th, as the second MCS decayed, high winds occurred over a small part of north central into central Iowa as a wake low formed. Winds gusted to 58 MPH in Polk County at Ankeny. An RWIS site in Marshall County at Marshalltown recorded a 60 MPH wind gust. Wind damage occurred in Boone County and Hardin Counties. Sustained winds of 40 to 45 MPH were reported in Jasper and Story Counties. Scattered reports of outbuilding and tree damage were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 26, 6:01 AM CST, 5 hours earlier.
Area forecast discussion, May 26, 6:01 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT SUN MAY 26 2013
.SHORT TERM.../TODAY /...
ISSUED AT 322 AM CDT SUN MAY 26 2013
S/WV LIFTING ACROSS IOWA THIS MORNING HAS SET OFF A DECENT LINE OF
TSRA ON THE H8 FRONT. LACK OF NEWD PROGRESS OF THE FRONT AND
CONTINUED FEED OF MOISTURE HAS LEAD TO SOME BIG PRECIP AMOUNTS IN
THE AREA EAST KDSM. NEXT AREA DROPPING SOUTHEAST OUT OF NWRN IA MAY
ENHANCE DEVELOPMENT FOR A FEW HOURS BEFORE THE LLJ WEAKENS. ALSO
SCATTERED CONVECTION OVER NORTH CENTRAL MO WILL LIKELY LIFT/SPREAD
INTO SRN IA THIS MORNING. WILL LIMIT POPS BY LATER THIS MORNING AND
AFTERNOON OVER THE SOUTH BUT KEEP THE CLOUDS IN. RAIN CHANCES
CONTINUE THROUGH THE DAY OVER THE NORTHEAST. WENT BELOW MOS AND
CLOSER TO THE ECMWF FOR TEMPS TODAY WITH A VERY SLOW RISE EXPECTED.
A DECENT RAIN RANGE IN TEMPS FOR LATE MAY HOWEVER.
.LONG TERM.../TONIGHT THROUGH SATURDAY/...
ISSUED AT 322 AM CDT SUN MAY 26 2013
PERSISTENT POPS FOR THE EXTENDED WILL LEAD TO MANY ISSUES/CONCERNS
WITH EXTENDED. INCREASED CONFIDENCE IN PROLONGED
PRECIPITATION...WITH HIGH PRECIP RATES POSSIBLE AT TIMES ACROSS
THE CWA. PWAT VALUES REMAIN HIGH THROUGH THE PERIOD...NEAR 1.5 OR
HIGHER AT TIMES...WHICH IS WELL ABOVE CLIMATOLOGY FOR LATE
MAY/EARLY JUNE.
TONIGHT WILL SEE ANOTHER SHORTWAVE LIFTING NORTHEAST ALONG THE MO
VALLEY...WITH THETA-E ADVECTION AHEAD OF SHORTWAVE...SPREADING INTO
CENTRAL IOWA ALONG WITH GOOD MOISTURE TRANSPORT ON NOSE OF LLJ.
SOUNDINGS ALSO INDICATE DEEP WARM CLOUD DEPTH LAYER...ESPECIALLY
ACROSS THE NORTH OVERNIGHT AND ANTICIPATE HEAVY RAINFALL RATES.
MAY NEED A FLASH FLOOD WATCH AGAIN FOR THE OVERNIGHT
PERIOD...HOWEVER HAVE HELD OFF FOR NOW WITH CURRENT
HEADLINES...AND NORTHERN PORTIONS OF CWA HAVE NOT RECEIVED AS MUCH
RAINFALL AS CENTRAL.
EXPECT PRECIPITATION TO CONTINUE INTO THE DAY MONDAY AS THETA-E
ADVECTION AND MOISTURE TRANSPORT INCREASE AHEAD OF AN APPROACHING
FRONTAL BOUNDARY. NEAR FRONTAL BOUNDARY IN THE FAR WEST...SB CAPE
VALUES SUPPORT CHANCES FOR SEVERE WEATHER...WITH SHEAR INCREASING
18-00Z ALONG BOUNDARY. SYSTEM LIFTS AGAIN NE ACROSS THE
STATE...WITH HIGHEST PRECIPITATION CHANCES/QPF AGAIN ACROSS THE
NORTH...THOUGH DEEP LAYER SATURATION WAINS TOWARDS 12Z TUESDAY.
HOWEVER...AREAS OF HEAVY RAIN AGAIN LOOK POSSIBLE AS SOUTHERLY
FLOW PERSISTS...WITH ADDITIONAL FLOOD/FLASH FLOOD HEADLINES
POTENTIALLY NEEDED.
FRONTAL BOUNDARY LINGERS INTO TUESDAY...WITH ADDITIONAL CHANCES
FOR PRECIPITATION. AGAIN...NEAR FRONTAL BOUNDARY COULD SEE
STRONG/SEVERE STORMS...BUT SHEAR IS A BIT WEAKER. CURRENTLY...BEST
CHANCES FOR PRECIPITATION ACROSS THE NORTH...THOUGH STILL MODEL
DISAGREEMENT ON LOCATION OF THE FRONT...AND MAY BE FURTHER SOUTH.
LARGE AREA OF LOW PRESSURE IS SET TO IMPACT THE REGION FOR THE
MIDDLE/END OF THE WEEK. MAY SEE A BREAK BETWEEN SYSTEMS AHEAD OF
SECONDARY LOW FOR WEDNESDAY AND EARLY THURSDAY...THOUGH HAVE KEPT
LINGERING POPS WITH MODEL UNCERTAINTIES. LOW EXPECTED TO DIG INTO
SOUTHERN DAKOTAS FOR THURSDAY...WITH FRONTAL BOUNDARY SPREAD
ACROSS IOWA...SLOWLY LIFTING NORTHEASTWARD THROUGH FRIDAY AS
NEGATIVELY TILTED TROUGH. HOWEVER...THERE ARE STILL SIGNIFICANT
MODEL DISCREPANCIES IN TIMING/LOCATION OF LOW AND FRONTAL BOUNDARY
FOR THURSDAY/FRIDAY...BUT PERIOD HAS POTENTIAL TO BE ACTIVE WITH
SEVERE STORMS POSSIBLE. THIS WILL NEED TO BE CLOSELY MONITORED BY
FUTURE SHIFTS.
&&
.AVIATION...26/12Z
ISSUED AT 654 AM CDT SUN MAY 26 2013
WIDESPREAD IFR CIGS WILL BE SLOW TO IMPROVE TODAY WITH WARM FRONT
HOLDING TO THE SOUTH OF THE TAF SITES. TSRA OVER THE NORTH AND
EAST WILL WEAKEN THIS MORNING. FURTHER REDEVELOPMENT IS LIKELY
TONIGHT WITH TSRA BECOMING WIDESPREAD AGAIN TONIGHT ALONG WITH
CIGS BLO 010 OVER MOST OF THE STATE.
&&
.HYDROLOGY...
ISSUED AT 322 AM CDT SUN MAY 26 2013
STRONG MOISTURE FLUX INTO THE STATE CONTINUES TO FOCUS ON THE H8 WARM
FRONT AND SHOULD CONTINUE TO PRESENT PROBLEMS FOR THE NEXT FEW
HOURS. DOPPLER ESTIMATES SUGGEST RAINFALL OF 3 TO 5 INCHES MAY HAVE
OCCURRED IN PARTS OF JASPER COUNTY. THE CURRENT FLASH FLOOD WATCH
WILL CONTINUE THROUGH 14Z. FEEL FLOODING THREAT WILL DIMINISH ONCE
THE LLJ WEAKENS. FOR THAT REASON WOULD WANT TO HOLD OFF UNTIL AT
LEAST MID DAY BEFORE ISSUING ADDITIONAL HEADLINES.
OVERNIGHT TONIGHT LLJ AGAIN KICKS UP NOSING INTO IOWA WITH THETA-E
ADVECTION AND CONTINUED STRONG MOISTURE TRANSPORT AHEAD OF A
SHORTWAVE. POTENTIAL AGAIN EXISTS OVERNIGHT FOR AREAS OF HEAVY
RAIN WITH EFFICIENT RAIN PRODUCING STORMS AS PWATS REMAIN HIGH.
CHANCES FOR FLASH FLOOD AGAIN EXIST OVERNIGHT ESPECIALLY IN AREAS
WHICH HAVE ALREADY RECEIVED SUBSTANTIAL RAINFALL. IN
ADDITION...PATTERN LOOKS TO PERSIST INTO MONDAY NIGHT...THOUGH
FURTHER NORTH. MAY SEE RIVERS BEGIN TO REACT TO HEAVY
RAINFALL...ESPECIALLY IN THE NORTHEAST WHERE RIVERS ARE RUNNING
HIGH...WITH RIVER FLOODING POSSIBLE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 AM CDT THIS MORNING FOR AUDUBON-BLACK
HAWK-BOONE-CALHOUN-CARROLL-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HARDIN-JASPER-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-
SAC-STORY-TAMA-WAPELLO-WEBSTER.
&&
SHORT TERM...MS MAY 13
LONG TERM...AWB
AVIATION...MS MAY 13
HYDROLOGY...MS MAY 13/AWB
Hazardous weather outlook, May 26, 3:59 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
459 AM CDT SUN MAY 26 2013
IAZ004>007-015>017-023>028-070>073-081>085-092>097-271100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CASS-ADAIR-MADISON-
WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
459 AM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR SEVERE
WEATHER ARE LOW...BUT SOME STORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL AND FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.
IAZ033>039-044>050-057>062-074-075-086-271100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
459 AM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. CHANCES FOR
SEVERE WEATHER ARE LOW...BUT STORMS ARE EXPECTED TO PRODUCE HEAVY
RAINFALL AND LOCAL FLASH FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT UNTIL 9 AM SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL PERSIST PERIODICALLY INTO NEXT
WEEK...MAINLY DURING THE NIGHTTIME AND EARLY MORNING HOURS. SOME
STORMS WILL PRODUCE HEAVY RAINFALL...POSSIBLY LEADING TO FLASH
FLOODING OR AREAL FLOODING. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER MONDAY AND TUESDAY...WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT AN ISOLATED TORNADO MAY BE POSSIBLE AS WELL.
SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.
AWB
In the hours before
Local storm report, May 26, 9:31 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1031 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN PARKERSBURG 42.57N 92.78W
05/26/2013 E2.78 INCH BUTLER IA CO-OP OBSERVER
&&
JJOHNSONLocal storm report, May 26, 9:33 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1033 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 3 NNE GRINNELL AIRPORT 41.75N 92.71W
05/26/2013 E4.50 INCH POWESHIEK IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED 4.5 INCHES OF RAIN SINCE 6 PM
SATURDAY
&&Local storm report, May 26, 10:11 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1111 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM FLASH FLOOD 5 ENE POPEJOY 42.63N 93.35W
05/26/2013 FRANKLIN IA LAW ENFORCEMENT
6 INCHES OF WATER OVER 70TH AVENUE NEAR THE HEATHER
AVENUE INTERSECTION.
0928 AM FLASH FLOOD 8 N IOWA FALLS 42.63N 93.24W
05/26/2013 FRANKLIN IA LAW ENFORCEMENT
IN THE TOWN OF BRADFORD...WATER OVER NETTLE AVENUE
BETWEEN 3RD STREET AND 5TH STREET.
1009 AM FLASH FLOOD 2 E LATIMER 42.77N 93.32W
05/26/2013 FRANKLIN IA LAW ENFORCEMENT
WATER OVER JONQUIL AVENUE ABOUT 1.5 MILES NORTH OF
HIGHWAY 3 DUE TO THE SPRING CREEK OUT OF ITS BANKS.
1010 AM FLASH FLOOD 4 SSE COULTER 42.68N 93.34W
05/26/2013 FRANKLIN IA LAW ENFORCEMENT
BRIDGE CLOSED ON INDIGO AVENUE JUST SOUTH OF 110TH STREET
DUE TO CREEK OUT OF ITS BANKS.
1016 AM FLASH FLOOD 6 N IOWA FALLS 42.60N 93.27W
05/26/2013 FRANKLIN IA LAW ENFORCEMENT
50TH STREET/COUNTY HIGHWAY 65 WASHED OUT JUST WEST OF
MALLARD AVENUE.
&&
PODRAZIKLocal storm report, May 26, 10:27 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD 5 ESE IOWA FALLS 42.48N 93.18W
05/26/2013 HARDIN IA LAW ENFORCEMENT
P AVENUE WASHED OUT NEAR THE 155TH STREET INTERSECTION
1115 AM FLASH FLOOD 4 S ACKLEY 42.50N 93.05W
05/26/2013 HARDIN IA LAW ENFORCEMENT
WATER OVER COUNTY HIGHWAY S56 NEAR THE 140TH STREET
INTERSECTION
&&
PODRAZIKSpecial weather statement, May 26, 10:41 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT SUN MAY 26 2013
IAZ005>007-016-017-024>027-035>038-261845-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-WEBSTER-HAMILTON-HARDIN-GRUNDY-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...ALLISON...
FORT DODGE...WEBSTER CITY...ELDORA...GRUNDY CENTER
1141 AM CDT SUN MAY 26 2013
...STRONG SOUTHEAST WINDS EXPECTED UNTIL EARL THIS AFTERNOON...
STRONG AND GUSTY SOUTHEAST WINDS FROM 30 TO 40 MPH WITH GUSTS UP
TO 50 MPH CAN BE EXPECTED ACROSS NORTH CENTRAL IOWA THROUGH AROUND
1 PM THIS AFTERNOON. AFTER 1 PM...THE WINDS WILL DECREASE TO 15 TO
25 MPH FROM THE SOUTHEAST.
Local storm report, May 26, 10:47 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1147 AM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM NON-TSTM WND GST STEAMBOAT ROCK 42.41N 93.07W
05/26/2013 E52 MPH HARDIN IA MESONET
&&Event by event
10 flash flood, 7 flood, 6 hail, 6 high wind, 1 heavy rain, 1 tornado, 1 funnel cloud. Local standard time, as filed.
Flood, Jasper
- When
- May 26, 11:01 AM CST to May 27, 7:30 AM CST
- Where
- Jasper County, 2.18 mi ESE of Metz to 2.73 mi SSE of Goddard
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.660, -93.090
North Skunk River was out of its banks along I-80.
Flash Flood, Marshall
- When
- May 26, 2:35 PM CST to 8:30 PM CST
- Where
- Marshall County, 1.47 mi NNW of Clemons to 1.47 mi SSW of Clemons
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 42.140, -93.160
Minerva Creek out of its banks and flooding 50 acres near 148th and S52. Water approaching the bridge. Gravel road 155th was under water.
Flash Flood, Story
- When
- May 26, 2:55 PM CST to 6:45 PM CST
- Where
- Story County, 2.49 mi ENE of Zearing to 1.14 mi SE of Zearing
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.179, -93.253
NWS CO-OP observer and Emergency Manager report flash flooding in and near Zearing. Highway 65 is under water in two places, including south 140th St. County pavement E18 is closed in several places east and west of Zearing.
Flash Flood, Marshall
- When
- May 26, 3:30 PM CST to 8:30 PM CST
- Where
- Marshall County, 2.81 mi NE of Luray to 1.45 mi S of Le Grand
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 42.013, -92.968
Marshall County dispatch reports flooded roads in Marshalltown and the northern part of the county. Major Highways 14 and 146 are under water and closed with numerous stranded vehicles in Marshalltown.
Hail, Crawford
- When
- May 26, 3:33 PM CST
- Where
- Crawford County, 4.66 mi E of Boyer
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -95.140
Heavy Rain, Tama
- When
- May 26, 4:12 PM CST
- Where
- Tama County, 2.07 mi N of Toledo
- Reported by
- COOP Observer
- Coordinates
- 42.030, -92.580
Rainfall since midnight was 3.92 inches.
Flash Flood, Marshall
- When
- May 26, 5:10 PM CST to 8:30 PM CST
- Where
- Marshall County, 1.5 mi W of Haverhill to 0.79 mi NNW of Ferguson
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -92.999
Marshall County Sheriff reports that Highway 14 remained closed due to flooding north of Marshalltown. Highway 330 south of Albion is also closed.
Flash Flood, Poweshiek
- When
- May 26, 5:30 PM CST to 8:45 PM CST
- Where
- Poweshiek County, 5.4 mi ESE of Sheridan to 3.54 mi ESE of Sheridan
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.790, -92.560
Newburg road near intersection of Highway F17 and Highway 63 is closed for a distance of about 100 yards.
Hail, Polk
- When
- May 26, 5:45 PM CST to 5:50 PM CST
- Where
- Polk County, (Dsm)des Moines Intl
- Measured
- 0.75 in hail
- Reported by
- ASOS
- Coordinates
- 41.530, -93.670
Special observation from the airport observer.
Tornado, Ringgold
- When
- May 26, 6:23 PM CST to 6:24 PM CST
- Where
- Ringgold County, 2.23 mi WSW of Diagonal
- Rating
- EF0
- Path length
- 0.12 mi
- Path width
- 30 yd
- Reported by
- Law Enforcement
- Coordinates
- 40.790, -94.371
A brief tornado touchdown occurred.
Hail, Taylor
- When
- May 26, 7:00 PM CST
- Where
- Taylor County, 1.73 mi SE of Merle Jct
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.760, -94.560
Funnel Cloud, Taylor
- When
- May 26, 7:07 PM CST
- Where
- Taylor County, 3.47 mi NW of Blockton
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -94.510
Flash Flood, Poweshiek
- When
- May 26, 7:15 PM CST to 8:45 PM CST
- Where
- Poweshiek County, 4.34 mi NNW of Malcolm to 5.02 mi ENE of Grinnell Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.759, -92.580
Flash flooding reported on 90th St. between 360th and 370th Ave.
Flood, Poweshiek
- When
- May 26, 7:15 PM CST to May 27, 9:30 AM CST
- Where
- Poweshiek County, 2.07 mi N of Forest Home to 3.64 mi WSW of Malcolm
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 41.560, -92.620
Numerous road closings due to flooding throughout Poweshiek County including 400th Ave west of Grinnell and several roads in the Searsboro and Montezuma area.
Hail, Taylor
- When
- May 26, 7:21 PM CST
- Where
- Taylor County, 5.04 mi SW of Gravity
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.720, -94.800
Hail, Taylor
- When
- May 26, 7:37 PM CST
- Where
- Taylor County, Bedford
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -94.720
Rainfall of three quarters of an inch as well.
Flood, Jasper
- When
- May 26, 7:40 PM CST to May 27, 3:30 AM CST
- Where
- Jasper County, 2.34 mi SE of Kellogg to 3.22 mi N of Newton
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- State Official
- Coordinates
- 41.696, -92.888
Twenty sections of county roads were closed due to flooding, many along the North Skunk River.
Flood, Mahaska
- When
- May 26, 8:45 PM CST to May 27, 7:30 AM CST
- Where
- Mahaska County, 2.67 mi N of New Sharon to 0.56 mi NNE of New Sharon
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 41.509, -92.667
Highway 146 is closed from Highway 63 at New Sharon north to the Poweshiek County line due to flooding on the North Skunk River.
Flood, Butler
- When
- May 26, 9:50 PM CST to May 27, 12:30 PM CST
- Where
- Butler County, 1.02 mi W of Parkersburg to 0.76 mi NNW of Parkersburg
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- COOP Observer
- Coordinates
- 42.570, -92.800
Beaver Creek out of its banks and flooding about a mile long section of Iowa Highway 57 west of Parkersburg. Iowa DOT has already closed that section of the highway with water reaching several houses.
Hail, Humboldt
- When
- May 26, 9:55 PM CST
- Where
- Humboldt County, Bradgate
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -94.420
Flood, Mahaska
- When
- May 26, 11:45 PM CST to May 27, 12:30 PM CST
- Where
- Mahaska County, 1.04 mi E of New Sharon to 2.56 mi ENE of Taintor
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.470, -92.650
Highway 63 east of town and highway 146 north of town flooded by the North Skunk River.
Flash Flood, Guthrie
- When
- May 27, 3:15 AM CST to 8:00 AM CST
- Where
- Guthrie County, 0.51 mi E of Bayard to 1.22 mi NNE of Bayard
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.560
Highway 25 railroad underpass flooded. Highway has been closed.
Flash Flood, Guthrie
- When
- May 27, 3:22 AM CST to 8:00 AM CST
- Where
- Guthrie County, 1.22 mi NNW of Fanslers to 1.71 mi ENE of Yale
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.766, -94.481
Water over the spillway and road in Springbrook State Park. DNR is evacuating the park.
Flash Flood, Guthrie
- When
- May 27, 3:30 AM CST to 8:00 AM CST
- Where
- Guthrie County, 2.07 mi S of Bagley to 2.19 mi S of Bagley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.820, -94.430
Water flowing over Quail Road.
High Wind, Hardin
- When
- May 27, 6:30 AM CST to 7:30 AM CST
- Where
- Hardin forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 42.384, -93.240 (the zone’s center; the record gives no point)
Trees were blown down and outbuildings were damaged.
High Wind, Story
- When
- May 27, 7:30 AM CST to 8:30 AM CST
- Where
- Story forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 42.036, -93.465 (the zone’s center; the record gives no point)
High Wind, Marshall
- When
- May 27, 7:30 AM CST to 9:00 AM CST
- Where
- Marshall forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 42.036, -92.999 (the zone’s center; the record gives no point)
High Wind, Polk
- When
- May 27, 8:00 AM CST to 8:30 AM CST
- Where
- Polk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Measured at the Ankeny Airport.
High Wind, Boone
- When
- May 27, 8:00 AM CST to 10:00 AM CST
- Where
- Boone forecast zone
- Measured
- 40 kt (46 mph) estimated sustained
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 42.037, -93.932 (the zone’s center; the record gives no point)
Tree limbs were blown down as well as a few power lines.
Flood, Guthrie
- When
- May 27, 8:23 AM CST to 12:45 PM CST
- Where
- Guthrie County, Bagley to 1.13 mi W of Bagley
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.850, -94.430
Flood waters moving over highway 141 from water flowing out of fields.
Flash Flood, Butler
- When
- May 27, 8:37 AM CST to 12:45 PM CST
- Where
- Butler County, 0.45 mi WSW of New Hartford to 0.58 mi W of New Hartford
- Cause
- Dam / Levee Break
- Property damage
- $250,000
- Reported by
- Law Enforcement
- Coordinates
- 42.567, -92.628
Terrace Ave, a gravel road levee, is failing and water is flowing into New Hartford.
High Wind, Jasper
- When
- May 27, 9:00 AM CST to 10:00 AM CST
- Where
- Jasper forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 41.686, -93.054 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Flood, Butler | 2013-05-27 | 71 | Male | Vehicle/Towed Trailer | Direct |
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Illinois, May 26, 20131 death · 1 event
- Flooding in Iowa, May 26 to 31, 2013$2.4 million · 16 events
- Flash Flooding in Iowa, May 26 to 27, 2013$1.1 million · 3 events
- Flooding in Iowa, May 26 to 30, 2013$150,000 · 5 events
- Hail in Nebraska, May 26 to 27, 2013$150,000 · 2 in hail · 5 events
- Damaging Winds in Arkansas, May 26 to 29, 2013$80,000 · 52 kt wind · 2 events
- Flooding in Iowa, May 26 to 29, 2013$60,000 · 2 events
- Rip Current in Florida, May 26, 20133 injured · 1 event
- Flash Flood and Hail in Wyoming, May 26, 2013$25,000 · 1 in hail · 5 events
- Damaging Wind in Kansas, May 26, 2013$25,000 · 58 kt wind · 1 event
- Flash Flooding and Flooding in Illinois, May 26 to 27, 201312 events
- Hail and Damaging Winds in Nebraska, May 26 to 27, 20131 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442534, 442503, 442504, 442505, 442494, 442500, 442506, 442507, 442502, 442501, 442496, 442495, 442508, 442535, 442498, 442497, 442536, 442537, 442538, 442499, 442539, 442540, 442541, 442542, 442550, 442547, 442548, 442546, 442551, 442543, 442544, 442549.